Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Raleigh, NC

July 2, 2003Hoke County, Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 2, 2003, 2:15 PM EDT for Hoke County, Scotland County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2003, 2:15 PM EDT (18:15 UTC)
Expired
Jul 2, 2003, 2:45 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Hoke County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 120 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 021815
SVRRAH
NCC093-165-021845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA
  WEST CENTRAL HOKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 245 PM EDT

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF CAMP MACKALL...OR ABOUT 11
  MILES NORTH OF LAURINBURG...MOVING NORTHEAST AT 20 MPH. WINDS IN
  EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CAMP MACKALL

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3492 7965 3480 7949 3499 7923 3514 7941

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:58 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 2, 1:58 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
158 PM EDT WED JUL 2 2003

NEAR TERM...
AT 1700Z...THE LOW PRESSURE CENTER...REMNANTS OF BILL...WAS
ANALYZED IN SURFACE DATA BETWEEN HICKORY...LINCOLNTON...AND
STATESVILLE WITH A WARM FRONTAL TYPE FEATURE EXTENDING EASTWARD
ACROSS THE UWHARRIES TO SOUTHERN PINES AND FAYETTEVILLE.  THESE
FEATURES WILL CONTINUE TO CAUSE LOW LEVEL WIND SHEAR ELEVATING THE
POTENTIAL FOR MESOCYCLONE CIRCULATIONS WITH CONVECTIVE CELLS THIS
AFTERNOON.  THE LOW PRESSURE CENTER WILL BE SLOW MOVING TO THE
NORTHEAST WITH AMPLE MOISTURE IN THE LOWEST LAYERS TO SUPPORT THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT.  WITH DRY
AIR ALOFT REDUCING WATER LOADING...SUPPORTING DOWNDRAFTS AND LARGER
SPACING BETWEEN CELLS RATHER THAN SOLID BANDS OF RAIN...THE FLOOD
WATCH WILL BE DROPPED BUT WITH THE ACKNOWLEDGMENT THAT ISOLATED
FLOODING PROBLEMS COULD OCCUR WITH A SEVERE THUNDERSTORM.  GUIDANCE
LOWS FROM THE MID 60S TO AROUND 70 ARE ACCEPTED.

THU-THU NIGHT...
WE REMAIN IN THE WAKE OF THE CIRCULATION OF BILL WITH A LAGGING
UPPER LEVEL TROUGH OVER THE REGION.  THIS SHOULD KEEP AN UNSTABLE
AIRMASS OVER CENTRAL NC AND VARIABLY CLOUDY SKIES.  WITH HEATING...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE...MAINLY IN
THE AFTERNOON AND EVENING. GUIDANCE HIGHS OF LOWER TO MID 80S ARE
FAVORED WITH OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S.

FRI-SAT...
THE TROUGH LIFTS OUT AND PRESSURE AND HEIGHTS RISE OVER THE AREA AS
THE BERMUDA HIGH BUILDS WESTWARD INTO THE GULF STATES AND TENNESSEE
VALLEY.  THIS SHOULD SET UP A TYPICAL SEASONABLY HOT HUMID PATTERN
WITH WIDELY SCATTERED DIURNAL THUNDERSTORMS IN THE HEAT OF THE DAY.
GIVEN RECENT PERFORMANCE OF THE MAV GUIDANCE DURING HOT SPELLS...
THE ADVERTISED MID 90S APPEAR TOO HOT. AROUND 90 OR LOWER 90S HIGH
TEMPERATURES ARE FAVORED FOR FRI AND SAT WITH OVERNIGHT LOWS OF NEAR
70S OR LOWER 70S.

SUN-WED...
WEAK FRONTAL SYSTEMS TRY TO APPROACH FROM THE NORTH ON
MONDAY AND WEDNESDAY. HOWEVER WILL NOT REFLECT MUCH IMPACT FROM THEM
DUE TO TIME OF YEAR AND LONG RANGE MODEL TREND OF LITTLE SUPPORT TO
PUSH FRONTS TO OUR LATITUDE.

WILL REFLECT DIURNAL CONVECTIVE PATTERN EXPECTED FOR THIS TIME OF
YEAR.  TEMPERATURES AND HUMIDITIES WILL BE AT OR A BIT ABOVE
SEASONAL AVERAGES AS PREDOMINATE LOW LEVEL FLOW WILL BE FROM THE
HUMID SOUTH.  -SWH

.RAH...FLOOD WATCH UNTIL 400 PM EDT TODAY.

RFG
Hazardous weather outlook, Jul 2, 4:55 AM EDT, 9 hours 20 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-021045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS CONTAINING
LARGE HAIL AND DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES FOR
THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA.
ADDITIONALLY...AS THE REMNANTS OF TROPICAL DEPRESSION BILL TRACK
NORTHEAST ACROSS WESTERN NORTH CAROLINA...BANDS OF HEAVY RAINS
WILL MOVE ACROSS THE AREA WHICH COULD RESULT IN FLOODING. A FLOOD
WATCH IS IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE
IS A CHANCE FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATER THIS
MORNING AND THROUGH THE DAY FOR HEAVY RAINFALL REPORTS AND POSSIBLE
SEVERE WEATHER.

RA

In the hours before

Special weather statement, Jul 2, 9:23 AM EDT, 4 hours 52 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-030122-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
923 AM EDT WED JUL 2 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH TODAY.

HAZARDOUS WEATHER...
ISOLATED TORNADOES...THUNDERSTORM WIND GUSTS TO 70 MPH...AND VERY
HEAVY RAIN ARE POSSIBLE WITHIN BANDS OF THUNDERSTORMS TODAY OVER
CENTRAL NORTH CAROLINA.

SKYWARN SPOTTERS...
NETWORK ACTIVATION OF SKYWARN SPOTTERS MAY BE REQUIRED LATER TODAY.

SYNOPSIS...
THE REMNANTS OF TROPICAL STORM BILL WILL TRACK ACROSS NORTHWEST
NORTH CAROLINA TODAY. BANDS OF HEAVY SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO TRACK NORTHEAST ACROSS THE AREA. HEAT AND HIGH HUMIDITY
LEVELS WILL PROVIDE AMPLY FUEL FOR STRONG THUNDERSTORMS WITHIN THE
CIRCULATION OF LOW PRESSURE CAUSE BY REMNANTS OF BILL.

RFG
Local storm report, Jul 2, 2:02 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
202 PM EDT WED JUL 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0149 PM    CARTHAGE                  NC   TORNADO
07/02/03   MOORE                          FROM WHIPSERING
                                          PINES...REPORT OF TORNADO
                                          ON THE GROUND...TREES DOWN.
Local storm report, Jul 2, 2:02 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH, NC
202 PM EDT WED JUL 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0149 PM    WHISPERING PINES               NC   TORNADO
07/02/03   MOORE                          FROM WHIPSERING
                                          PINES...REPORT OF TORNADO
                                          ON THE GROUND...TREES DOWN.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:29 PM EDTTornado WarningRAHMoore46 min
Jul 2, 2:34 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee41 min
Jul 2, 3:14 PM EDTTornado WarningRAHHarnett31 min
Jul 2, 4:31 PM EDTSevere Thunderstorm WarningRAHJohnston44 min
Jul 2, 5:20 PM EDTTornado WarningRAHSampson40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.